Cough syrup is frequently used as a recreational drug, especially among teens. When misused, active ingredients in cough syrup can be dangerous, even fatal.
Dextromethorphan (DXM) is a common ingredient in cough syrup. Used as directed, it is an effective cough suppressant and expectorant, but it has a serious potential for misuse and is a particularly prominent teen drug abuseconcern. Cough syrup addiction can have profoundly negative physical and psychological consequences, especially in developing minds.
Article at a Glance:
- Cough syrup contains dextromethorphan, which is a psychotropic substance that can cause dependency and withdrawal symptoms.
- Cough syrup overuse can have short-term side effects like impaired judgement and loss of motor coordination, as well as long-term side effects like insomnia and fatigue.
- Toxic psychosis involves losing touch with reality and can result from cough syrup addiction.
- Many states have minimum age restrictions for buying cough syrup to protect teens.
Dextromethorphan and Other Active Ingredients
When used inappropriately, dextromethorphan (DXM) is a psychotropic substance that can cause dependency and withdrawal symptoms. Dextromethorphan addiction has serious physical and psychological consequences. Moreover, many over-the-counter (OTC) cough syrup formulations include other active ingredients that can have profoundly negative health consequences when misused. For example, acetaminophen is a common pain reliever included in cough syrup formulations, but an overdose can cause liver failure. Another ingredient, phenylephrine, relieves sinus congestion; however, an overdose can cause hypertension and seizures. Like DXM, these compounds are safe when taken as directed. However, misuse of cough syrup (DXM abuse) can lead to an inadvertent overdose of non-psychotropic compounds, the results of which can be hazardous or lethal.
DXM is not the only OTC drug that has the potential for abuse. Dramamine (dimenhydrinate) is a drug that is used to prevent motion sickness, but misuse can result in feelings of euphoria and hallucinations. Another commonly misused OTC drug is loperamide, an anti-diarrheal that can produce feelings of euphoria when misused.
What Happens if You Drink Too Much Cough Syrup?
When overused at low doses, DXM intoxication is similar to that of alcohol intoxication. Higher doses of DXM have dissociative effects and very high doses can cause hallucinations.
Short-term DXM side effects include dizziness, nausea/vomiting, feelings of dissociation from the body, hallucinations, impaired judgment, disorientation and loss of motor coordination. These effects can last for up to six hours.
DXM long-term effects include dysphoria, fatigue and insomnia. Chronic use may also cause the development of a dangerous mental condition called toxic psychosis, which is characterized by confusion and a loss of contact with reality. When individuals who misuse DXM stop using the substance, withdrawal symptoms may develop, including anxiety, restlessness, nausea, vomiting and loss of appetite.
How Stores are Protecting Teens from Cough Syrup Addiction
The incidence of teens drinking cough syrup is on the rise. A 2018 survey on drug use among adolescents showed that more than 1 in 30 teenagers has misused DXM. In an attempt to curb teen DXM use, 19 states implemented restrictions on the minimum age to buy cough syrup (which is generally 18 years old).
Key Points: Can Cough Syrup Get You High?
Keep the following key points in mind when considering if cough syrup can get you high:
- Cough syrup abuse is common, especially among teens
- Dextromethorphan (DXM) is the active ingredient in cough syrup that causes intoxication
- Other OTC drugs, including Dramamine and loperamide, are frequently misused
- DXM effects are dose-dependent, with lower recreational doses causing intoxication similar to that of alcohol and higher doses causing dissociative effects and hallucinations
- DXM can cause dependency, addiction, and withdrawal
- Other active ingredients in cough syrup (acetaminophen, phenylephrine) are not psychoactive, but overdoses can be dangerous, even lethal
- DXM overdose is a medical emergency and can be fatal. If you suspect an overdose, call 911 immediately
Mutschler, Jochen; Koopmann, Anne; Grosshans, Martin; Hermann, Derik; Mann, Karl; Kiefer, Falk. “Dextromethorphan Withdrawal and Dependence Syndrome“>Dextrome[…]ence Syndrome.” Deutsches Arztbeblatt International, July 2010. Accessed July 23, 2019.
National Institute on Drug Abuse. “Over-the-Counter Medicines“>Over-the[…]ter Medicines.” December 2017. Accessed July 25, 2019.
U.S. National Library of Medicine. “Acetaminophen“>Acetaminophen.” June 2014. Accessed July 25, 2019.
U.S. National Library of Medicine. “Phenylephrine“>Phenylephrine.” October 2007. Accessed July 25, 2019.
Canadian Agency for Drugs and Technologies in Health. “Abuse and Misuse Potential of Dimenhydrinate: A Review of the Clinical Evidence“>Abuse an[…]ical Evidence.” December 2015. Accessed July 25, 2019.
The University of Maryland. “Dextromethorphan (DXM)“>Dextrome[…]horphan (DXM).” October 2013. Accessed July 25, 2019.
Johnston, Lloyd; Miech, Richard; O’Malley, Patrick; Bachman, Jerald; Schulenber, John; Patrick, Megan. “Monitoring the Future: National Survey Results on Drug Use – 2018 Overview.” Ann Arbor: Institute for Social Research, University of Michigan, January 2019. Accessed July 25, 2019.
Salazar, David. “Texas enacts DXM age-restriction law“>Texas en[…]striction law.” Drug Store News, May 2019. Accessed July 25, 2019.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.